Several variables put postmenopausal women with breast cancer at higher
Previous hormone therapy, hormone receptor positivity, previous
chemotherapy, obesity and treatment with anastrozole were risk factors for
joint symptoms in postmenopausal women, according to researchers from the
The researchers analyzed data from 5,433 women from the Arimidex
Tamoxifen Alone or in Combination trial. Participants who started their
allocated treatment and who did not have joint symptoms at entry were randomly
assigned to anastrozole (n=2,698) or tamoxifen (n=2,735).
The Arimidex Tamoxifen Alone or in Combination trial findings
showed that anastrozole [Arimidex, AstraZeneca] induced significantly more
joint symptoms than tamoxifen, Ivana Sestak, PhD, statistician at
the Center for Epidemiology, Mathematics and Statistics, Wolfson Institute of
Preventive Medicine in London, told Endocrine Today.
However, it is not the only factor influencing their incidence,
and other factors such as previous hormone replacement therapy use, obesity or
previous chemotherapy in these breast cancer patients actually led to a greater
increase in joint symptoms than use of the aromatase inhibitor
anastrozole, she said.
The findings were published in The Lancet Oncology.
More women who used HT (n=777 of 1,914) developed joint symptoms
compared with women who did not use HT (n=1,001 of 3,519; OR=1.72; 95% CI,
Women with hormone receptornegative breast cancer (n=124 of 461)
developed fewer joint symptoms than women with hormone receptorpositive
tumors (n=1,556 of 4,548; OR=0.71; 95% CI, 0.57-0.88), according to the
Women who previously received chemotherapy (n=461 of 1,219) developed
more joint symptoms than women who had not received it (n=1,317 of 4,214;
OR=1.34; 95% CI, 1.17-1.53).
BMI .30 (n=504 of 1,354) was associated with more joint symptoms than
BMI 25 to 30 (n=502 of 1,926; OR=1.01; 95% CI, 0.88-1.16) or BMI ,25 (n=592 of
1,908; OR=1.32; 95% CI, 1.14-1.53), according to the researchers.
Women assigned to anastrozole (n=949 of 2,698) had more joint symptoms
vs. women assigned to tamoxifen (n=829 of 2,735; OR=1.25; 95% CI, 1.11-1.40).
The effect of the different risk factors was additive, so it is
important to take them into account when prescribing an aromatase inhibitor and
when counseling women as to the possibility of experiencing joint
symptoms, Sestak said. It is also important to indicate that in
most cases symptoms were mild and disappeared spontaneously during a period of
three to six months. For the few women who experience severe or long-lasting
symptoms, switching to tamoxifen is a reasonable alternative. by Christen Haigh
Lancet Oncol. 2008;doi:10.1016/S1470-2045(08)70182-7.
It is clear that joint symptoms were a limiting toxicity for some women
treated with aromatase inhibitors. These researchers showed that some clinical
factors predicted women at higher risk for developing symptoms, but the
clinical utility of these predictive factors is uncertain. Even in the most
favorable group, greater than 30% of women reported joint symptoms, and it
would be hard to use these factors to make a decision between aromatase
inhibitors and tamoxifen. However, these findings, coupled with a small study
whose results showed that aromatase inhibitors were associated with decreased
hand grip strength and tenosynovial changes (J Clin Oncol.
2008;26:3147-3152), demonstrate that serious joint and articular changes occur
during aromatase inhibitor use. Since compliance to endocrine therapy is
critical, physicians should discuss these symptoms with their patients
receiving adjuvant aromatase inhibitors.
Douglas Yee, MD
Director, University of Minnesota Cancer Center,
These data correlate some of the biology of breast cancer and obesity
with an increased risk for joint symptoms, but they are not that impactful for
practice or for the decision to use aromatase inhibitors or tamoxifen. However,
they should help with patient education.
Edith A. Perez, MD
Professor of Medicine, Hematology/Oncology, Mayo Clinic,